Jump to content

Do you give benzo's to a hypoglycemic seizure?


vs-eh?

Recommended Posts

This has been a point of contention recently. It is basically dogma that you check BS before administering diazepam/midazolam for seizures. Obviously a clear hx of epilepsy or diabetes would certainly query a treatment strat before hand but...

You have a pt in say status epilepticus IV access is unobtainable but a glucomentry shows a BS < 4.0 mmol/L (I know normal is 3.6-6.2 but all ALS Canadian protocols I have seen symptomatic < 4.0 = Tx). No clear PMHx or whatever it doesn't matter I guess.

Our options for this with no IV:

a) Versed 0.2mg/kg up to 10mg dose IM

B) Valium 10mg PR

c) Give glucagon 1.0mg IM and wait until seizure potentially stops, then start IV with D50W

d) Give glucagon 1.0mg IM and give either benzo option soon after before seizure actually stops. Then treat accordingly.

Just curious.

Link to comment
Share on other sites

  • Replies 88
  • Created
  • Last Reply

Top Posters In This Topic

The conventional wisdom with PEDS is that you treat the hypoglycemia....

Thats a tough call though

1) The glucagon may not work: sometimes if its been used in the reent past it simply won't work.

2) Give em glucagon and you'll be waiting awhile, all while they seize, hoping it WILL work.

3) The sugar really is the problem

So is the answer GIVE VERSED AND GLUCAGON?

Actually, the answer is: GET AN IV.....lol

Link to comment
Share on other sites

Status epilepticus is as potentially fatal as hypoglycemia. Normally I would advise treatment of the underlying cause (low blood sugar) to correct the situation (seizures). But in this case I agree that without IV access your choices are limited. Glucagon takes a long time to kick in, relative to D50. What is your definition of status?? Some texts refer to status as seizures with greater than 30 minute duration, and others consider 2 or more seizures in succession without consciousness to be status. With hypoglycemia, the next step beyond seizure is probably arrest.

With this presentation, I would run with Diazepam 5 mg PR to break the seizure. Follow with glucometer to confirm hypoglycemia and then go with 100 mg thiamine and D50. Our region also allows ativan, but I personally do not like the drug at all.

Break the seizure as quickly as possible and then treat the underlying cause.

Link to comment
Share on other sites

Personally, I would administer the D50W.. first treating the etiology.. hopefully, this will stop the seizures. If not then Valium, to prevent the status portion.. yes, this is a life threatening emergency.

I personally, like Versed (nasal atomizer) I have better success with cessation of seizures. If I was unable to obtain a line, I would administer the Versed.. stop the seizures, then administer the D50W. Glucagon is a good medication, but is not adsorbed as rapidly as D50W.. recheck glucose then consider glucagon I.M, with D50W I.V., if glucose is still to low.

Be safe,

Ridryder 911

Link to comment
Share on other sites

  • 2 weeks later...

If someone is actively seizing, and they've been doing it for a while, or on and off for a while, give them the damn benzo, then the D50, or Glucagon or whatever. The seizure is the most important, presenting problem, and should be treated as such.

Let's say you have someone who is in the extremely rare status epilepticus hypoglycemic seizure. You do it my way. What happens, you have a sleepy diabetic on your hands. If however, you do it the "try and find out if glucose will stop it route" and its NOT a hypoglycemic seizure, you've just wasted some of their brain matter, and that's never a good thing. The underlying problem is what causes the symptoms, and needs to ultimately be corrected, but the symptoms, in this case, are what are going to do you in. That's my feeling.

Link to comment
Share on other sites

Asysin2leads also remember, the seizure is just the symptoms of the underlying true problem. True seizures are dangerous, the brain without glucose is as well too... remember glucose to the brain ..for metabolizing, without such can also cause major brain problems ...

It is a double edge sword... I truly believe either one would be appropriate. I would hope, administering glucose would stop the seizure activity, & thus resolve the problem as well as not having to deal with a sedative.

Be safe,

Ridryder 911

Link to comment
Share on other sites

Rid, I full agree with you on treating the underlying problem, and if a brain is hypoglycemic, it can cause just as much damage as a prolonged seizure. However, from a practical point of view, administering the benzodiazapine is the better choice.

Let's give the example of Mr. Jones who is a diabetic and is so excited to see the new Dukes of Hazzard movie that he takes his insulin but, d'oh, doesn't eat a very good breakfast. In the middle of the movie theatre he drops and starts seizing. We arrive shortly, and it is reported that the patient has been seizing continuously since bystanders called 911. He is still actively seizing, and we find he has nicely identified himself as a hypoglycemic. We agree that attempting IV access on this patient while he is seizing is not a good idea, him being a diabetic with poor veins and the fact he is in fact seizing, but an IM injection would be okay.

Do you go with 10mg of midazolam IM or 1mg of glucagon? I say, give him the midazolam. This seizure needs to stop. Even if the etiology is hypoglycemia, the seizure will stop. Then we can get good IV access (and you need a good one for some sugar syrup coming your way), secure his airway better, if necessary, and do our thing. The only way the glucagon would help is IF his liver had enough glycogen stores to raise the glucose level, which is IF the patient is seizing because of hypoglycemia, and while a finger stick and the medical alert tag is a good indication, its not a certainty. From a clinical perspective, you're correct, the underlying hypoglycemia needs to be treated. From a practical, field perspective, I believe the midazolam is the better choice.

This is a pretty picture of glucagon, though:

http://upload.wikimedia.org/wikipedia/en/6...o_animation.gif

Link to comment
Share on other sites

I agree with you too, on some points. I too would administer diazepam on some active seizing patients.. like I said.. both are correct. I myself, personally do not like administering Glucagon over Dextrose. I find Dextrose to be more rapidly adsorbed. This way I am also, aware of amount of glucose is given for comparison of baseline. Again, this just my personal bias.

I do like Glucagon for the no IV accessibility's patients. I have found Versed nasal atomizer to stop most seizure activity & now is my preferred med for such. With this route, an IV access does not have to be obtained. Studies has also shown that absorption time is about or may be greater than IV route. I like the half-life time of the medication, so that Nero eval can be performed in timely manner.

Ridryder 911

Link to comment
Share on other sites

This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...